Alert archive / California / High Wind Watches in 2011

High Wind Watch 5, NWS San Diego, CA

April 29, 20114 counties in California

NWS San Diego, CA issued this high wind watch at Apr 29, 2011, 2:50 AM PDT for 4 counties in California. It took effect at Apr 29, 2011, 11:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 29, 2011, 2:50 AM PDT (09:50 UTC)
In effect from
Apr 29, 2011, 11:00 PM PDT
Expired
Apr 29, 2011, 1:33 PM PDT
In force
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2011-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2011-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2526 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WWUS76 KSGX 290950
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
250 AM PDT FRI APR 29 2011

...GUSTY OFFSHORE WINDS LATER THIS EVENING AND ON SATURDAY...

.AS HIGH PRESSURE BUILDS INTO THE GREAT BASIN LATER THIS EVENING
AND ON SATURDAY...GUSTY OFFSHORE WINDS WILL DEVELOP THROUGH AND
BELOW THE MOUNTAINS PASSES AND CANYONS OF SAN BERNARDINO AND SANTA
ANA AS WELL AS ACROSS PORTIONS OF THE INLAND EMPIRE AND ORANGE
COUNTY. THESE WINDS MAY BECOME STRONG ENOUGH TO MAKE DRIVING
DIFFICULT AND TO CAUSE SOME DAMAGE TO TREE LIMBS AND POWER LINES.

THIS OFFSHORE WIND PATTERN WILL CONTINUE THROUGH THE REST OF THE
WEEKEND AND EARLY NEXT WEEK...WITH PERIODS OF GUSTY NORTH TO
NORTHEAST WINDS AFFECTING THE FAVORED CANYONS AND PASSES.

CAZ055-057-292100-
/O.NEW.KSGX.HW.A.0005.110430T0600Z-110430T2100Z/
SAN BERNARDINO COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
250 AM PDT FRI APR 29 2011

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH SATURDAY
AFTERNOON. 

* TIMING: LATE THIS EVENING THROUGH SATURDAY AFTERNOON.

* WINDS: NORTH WINDS 20 TO 35 MPH...WITH GUSTS UP TO 60 MPH.

* IMPACTS: THESE TYPE OF GUSTY WINDS COULD CAUSE BROKEN TREE LIMBS
  AND POWER OUTAGES AS WELL AS MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR MOTORISTS WITH HIGH PROFILE VEHICLES. MOTORISTS DRIVING
  ALONG INTERSTATE 15 THROUGH AND JUST SOUTH OF THE CAJON PASS
  COULD BE ESPECIALLY BE HARD HIT. VISIBILITIES MAY REDUCE AT
  TIMES IN BLOWING DUST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

CAZ042-048-292100-
/O.NEW.KSGX.HW.A.0005.110430T1200Z-110430T2100Z/
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
250 AM PDT FRI APR 29 2011

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
AFTERNOON. 

* TIMING: EARLY SATURDAY MORNING THROUGH SATURDAY AFTERNOON.

* WINDS: NORTH TO NORTHEAST WINDS 20 TO 30 MPH WITH GUSTS UP TO
  60 MPH.

* IMPACTS: THESE TYPE OF GUSTY WINDS COULD CAUSE BROKEN TREE LIMBS
  AND POWER OUTAGES AS WELL AS MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR MOTORISTS WITH HIGH PROFILE VEHICLES. VISIBILITIES MAY
  REDUCE AT TIMES IN BLOWING DUST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

PALMER
1 follow-up statement
218 
WWUS76 KSGX 292033
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
133 PM PDT FRI APR 29 2011

...GUSTY OFFSHORE WINDS LATE THIS EVENING THROUGH SATURDAY AFTERNOON...

.SURFACE HIGH PRESSURE BUILDING OVER THE GREAT BASIN WILL
GENERATE GUSTY NORTHEAST THROUGH AND BELOW THE MOUNTAINS PASSES
AND CANYONS OF THE SAN BERNARDINO AND SANTA ANA MOUNTAINS...INLAND
EMPIRE...AND PORTIONS OF ORANGE COUNTY. WINDS ARE EXPECTED TO PEAK
BETWEEN SUNRISE AND MID MORNING SATURDAY...THEN WEAKEN IN THE
AFTERNOON. GUSTY NORTHEAST TO EAST WINDS WILL CONTINUE INTO EARLY
NEXT WEEK...MAINLY THROUGH AND BELOW THE PASSES AND CANYONS.

CAZ042-048-300500-
/O.UPG.KSGX.HW.A.0005.110430T1200Z-110430T2100Z/
/O.NEW.KSGX.WI.Y.0023.110430T0600Z-110430T2100Z/
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
133 PM PDT FRI APR 29 2011

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 PM PDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 2 PM PDT
SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING: LATE THIS EVENING THROUGH SATURDAY AFTERNOON.

* WINDS: NORTH TO NORTHEAST WINDS 20 TO 30 MPH WITH GUSTS UP TO  
  50 MPH.

* IMPACTS: THESE TYPE OF GUSTY WINDS COULD CAUSE BROKEN TREE LIMBS
  AND DOWNED POWER LINES AS WELL AS MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES.
  VISIBILITIES MAY REDUCE AT TIMES IN BLOWING DUST.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ055-057-300500-
/O.UPG.KSGX.HW.A.0005.110430T0600Z-110430T2100Z/
/O.NEW.KSGX.WI.Y.0023.110430T0600Z-110430T2100Z/
SAN BERNARDINO COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
133 PM PDT FRI APR 29 2011

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 PM PDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 2 PM PDT
SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING: LATE THIS EVENING THROUGH SATURDAY AFTERNOON.

* WINDS: NORTH WINDS 20 TO 35 MPH...WITH GUSTS UP TO 50 MPH.
  ISOLATED GUSTS TO 60 MPH ARE POSSIBLE THROUGH THE FAVORED PASSES
  AND CANYONS.

* IMPACTS: THESE TYPE OF GUSTY WINDS COULD CAUSE BROKEN TREE LIMBS
  AND DOWNED POWER LINES. THIS WILL ALSO MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES ALONG
  INTERSTATE 15 THROUGH AND JUST SOUTH OF THE CAJON PASS.
  VISIBILITIES MAY REDUCE AT TIMES IN BLOWING DUST.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SS

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Apr 28, 9:30 PM PDT, 5 hours 20 minutes earlier.

Area forecast discussion, Apr 28, 9:30 PM PDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PDT THU APR 28 2011

.SYNOPSIS...
CLOUDS WILL RETURN TO COASTAL AREAS LATE TONIGHT WHILE IT WILL
REMAIN CLEAR IN THE MOUNTAINS AND DESERTS. EXPECT A COOLER DAY
FRIDAY WITH GUSTY WESTERLY WINDS IN THE MOUNTAINS AND DESERTS. ON
SATURDAY A STRONG OFFSHORE FLOW DEVELOPS THAT WILL BRING GUSTY
NORTHEAST WINDS TO THE INLAND EMPIRE AND THE SANTA ANA MOUNTAINS.
THE DRY...WARM OFFSHORE FLOW PATTERN WILL CONTINUE THROUGH EARLY
NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SKIES WERE CLEAR OVER SOUTHERN CALIFORNIA AT 04Z. THE FOG SATELLITE
IMAGE SHOWED THE CLOSEST CLOUDS ABOUT 100 MILES OFF THE COAST.
CLOUDS WILL FORM ALONG THE COAST OVERNIGHT AS TEMP-DPT SPREADS CLOSE
AND A COASTAL EDDY SPINS UP. ALSO..PRESSURE GRADIENTS HAVE DONE A
COMPLETE REVERSAL FROM 24 HOURS AGO AND ARE NOW TRENDING MODERATELY
ONSHORE. THE CLOUD DECK MAY BE BRIEFLY SURFACE BASED BUT DEEPEN
QUICKLY SO THAT ANY DENSE FOG IN THE COASTAL ZONES TOMORROW MORNING
WILL BE SHORT-LIVED.

EXPECT ANOTHER WINDY DAY IN THE MOUNTAINS AND DESERTS TOMORROW. THE
STRONG JET ROUNDING THE BASE OF THE GREAT BASIN TROUGH WILL RESULT
IN BREEZY/WINDY CONDITIONS IN THE MOUNTAINS AND DESERTS TONIGHT AND
FRIDAY. WHILE IT WILL BE WINDY...THE LATEST GUIDANCE SHOWS THE
TROUGH AXIS ACCELERATING EASTWARD 3-6 HOURS FASTER THAN
YESTERDAY...RESULTING IN PEAK 850 MB WINDS OF 35-45KT TOMORROW
MORNING BEFORE DECREASING IN THE AFTERNOON. THEREFORE...A WIND
ADVISORY WILL NOT BE ISSUED FOR THIS EVENT.

BETWEEN 06Z-12Z SATURDAY THE WINDS ABRUPTLY SHIFT NORTH-NORTHEAST
BEHIND THE TROUGH AXIS. UPPER LEVEL WINDS BETWEEN THE DEPARTING
TROUGH AND THE RIDGE AMPLIFYING OVER THE EASTERN PACIFIC WILL BRING
A PERIOD OF STRONG NORTH-NORTHEAST WINDS FRI NIGHT/SAT MORNING TO
THE SAN BERNARDINO AND ORANGE COUNTY MOUNTAINS. LINGERING MARINE
LAYER STRATUS FRIDAY NIGHT SHOULD ERODE PRETTY EARLY SATURDAY AS THE
MOSTLY NORTHERLY FLOW MOVES THROUGH THE CAJON PASS. A WIND ADVISORY
WILL LIKELY BE NEEDED FOR THIS TIMEFRAME WITH GUSTS TO 60 MPH IN THE
SANTA ANA MTNS AND JUST BELOW THE CAJON PASS. IN FACT...A HIGH WIND
WARNING MAY BE NEEDED IF WIND GUSTS >58 MPH ARE ANTICIPATED.
SUPPORT FOR STRONG NORTHEAST WINDS IN SAN DIEGO COUNTY WILL BE
LOWER...AT LEAST AT THE ONSET OF THIS EVENT. STRONGER OFFSHORE WINDS
ARE LIKELY IN THIS AREA SUNDAY MONDAY AS THE PRESSURE GRADIENTS
ALIGN MORE EAST-WEST AS SURFACE HIGH PRESSURE BUILDS OVER UTAH.

SATURDAY WILL BE COOLER IN THE MTNS AND HIGH DESERTS DUE TO THE COOL
AIR MASS FILTERING SOUTHWARD FROM THE GREAT BASIN. IN CONTRAST...THE
DOWNSLOPE WARMING WEST OF THE MTNS WILL PUSH VALLEY TEMPS TO NEAR
80S SATURDAY.

LONG RANGE...NORTHEAST OFFSHORE FLOW WILL CONTINUE THROUGH TUESDAY.
A WARMER AIRMASS SETTLES OF THE SOUTHWEST WITH THE HIGH AMPLITUDE
RIDGE OVERHEAD...LEADING UNSEASONABLE WARMTH SUNDAY AND MONDAY. THE
RIDGE BREAKS DOWN SLIGHTLY...BUT THERE IS NO UPSTREAM COLD TROUGH
POISED TO MOVE INTO THE SOUTHWEST. SO EXPECT MILD WEATHER THROUGH AT
LEAST NEXT THURSDAY.

.FIRE WEATHER...
GUSTY WESTERLY WINDS TONIGHT AND FRIDAY ON THE DESERT SLOPES/IN THE
DESERTS. HUMIDITIES WILL BE BELOW 15 PERCENT AT TIMES...BUT THE
COMBINATION OF RH BELOW 15 PERCENT AND SUSTAINED WINDS OF 25 MPH OR
GREATER/GUSTS 35 MPH OR GREATER WILL MOST LIKELY OCCUR FOR LESS THAN
6 CONSECUTIVE HOURS. SO...NO RFW WILL BE ISSUED. FOR
SATURDAY...NORTHEASTERLY WINDS WILL DEVELOP AND BRING GUSTS OVER 35
MPH AT TIMES IN THE SBD MTNS/INLAND EMPIRE/SANTA ANA MTNS. RH VALUES
WILL LIKELY DROP TO BELOW 15 PERCENT IN THOSE AREAS...BUT AGAIN THE
DURATIONS OF BOTH OCCURRING AT THE SAME TIME SHOULD BE LESS THAN 6
HOURS...PLUS FUEL MOISTURES ARE STILL WELL ABOVE CRITICAL LEVELS.

&&

.AVIATION...
290317Z...VFR CONDITIONS EARLY THIS EVENING WILL BE GIVING WAY TO
MARINE CLOUDS AND LOCAL VIS RESTRICTIONS THROUGH THE NIGHT WEST OF
THE MOUNTAINS. CONFIDENCE LOW REGARDING TIMING AND SPECIFIC CIG
HEIGHTS/VIS IN THE TAFS...BUT IFR CONDITIONS SHOULD DEVELOP BRIEFLY
NEAR THE COAST...THEN ADVANCE WELL INLAND THROUGH FRI MORNING. IFR
CONDITIONS SHOULD TRANSITION TO MVFR LATE TONIGHT OR EARLY ON FRI...
BECOMING SCT FOR THE REMAINDER OF THE DAY...EXCEPT LOCALLY NEAR THE
COAST WHERE BKN STRATUS 1.5K-2K FT MSL WILL BE POSSIBLE. BKN-OVC
CONDITIONS WITH CIGS BELOW 2K FT LIKELY FOR COASTAL SITES AGAIN FRI
NIGHT.

ABOVE THE MARINE LAYER AND FAR INLAND...SCT-LCLLY BKN CLOUDS ABV
FL100...OTHERWISE MOSTLY CLEAR WITH UNRESTRICTED VIS.

.MARINE...
ONSHORE FLOW WILL BE INCREASING...ESPECIALLY OVER THE OUTER WATERS
ON FRI IN CONJUNCTION WITH A BUILDING WIND SWELL. WINDS COULD GUST
TO 25 KT AT TIMES FRI AFTERNOON AND EVENING WITH SEAS NEAR 10 FT. AT
THIS TIME IT APPEARS WIND/SEAS WILL REMAIN JUST BELOW CRITERIA FOR A
SMALL CRAFT ADVISORY...BUT THE SITUATION WILL BE MONITORED.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC/FIRE WEATHER...MOEDE
AVIATION...JAD
Hazardous weather outlook, Apr 28, 3:36 AM PDT, 23 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
336 AM PDT THU APR 28 2011

CAZ042-043-048-050-055>058-060>062-PZZ750-775-291100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
336 AM PDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...LOCALLY GUSTY
ONSHORE WINDS WILL DEVELOP OVER THE MOUNTAINS AND DESERTS LATER
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SOME
GUSTY ONSHORE WINDS WILL BE POSSIBLE OVER THE MOUNTAINS AND
DESERTS ON FRIDAY...WHILE GUSTY OFFSHORE WINDS WILL DEVELOP
THROUGH FAVORED CANYONS AND PASSES ON SATURDAY AND MAY PERSIST
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 3:49 AM PDTSmall Craft AdvisorySGX17 hr
Apr 29, 1:33 PM PDTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego14 hr

Nearby

High Wind Watches in California, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.